Eating or drinking 15 g of carbohydrate (sugar) usually relieves the symptoms of hypoglycemia within minutes. The sugar should preferably be in the form of glucose or sucrose tablets or solution. Glucose gels, fruit juice, candy, or pop are alternatives if the preferred options are not available.
People who take the diabetes medication acarbose must use only glucose, not sucrose, to treat their hypoglycemia. Sucrose is normally broken down in the body to produce glucose, which is needed to treat hypoglycemia. But acarbose blocks sucrose from being broken down into glucose.
People with diabetes who use insulin or medications that promote the release of insulin by the pancreas should always carry a sugar product with them for treating mild-to-moderate hypoglycemia. Most people will get an increase of 2.1 mmol/L (38 mg/dL) within 20 minutes of taking 15 g of carbohydrate.
Examples of 15 g of carbohydrate include:
- 15 g of glucose in the form of glucose tablets
- 15 mL (3 tsp) or 3 packets of table sugar dissolved in water
- 175 mL (¾ cup) of juice or regular soft drink
- 6 Life Savers® candies (1 is equal to 2.5 g carbohydrates)
- 15 mL (1 Tbsp) of honey
After taking the sugar, the person with hypoglycemia should wait 15 minutes and test their blood glucose. If it is still less than 4.0 mmol/L (approximately 70 mg/dL), another 15 g of glucose should be taken.
For severe hypoglycemia, a person who is still conscious should take 20 g carbohydrates (equivalent of 20 g glucose) and retest blood glucose again in 15 minutes. If it is still less than 4.0 mmol/L (approximately 70 mg/dL), 15 g of glucose should be taken.
If a person with hypoglycemia is unconscious they should be treated with 1 mg of glucagon injected under the skin or into a muscle. This restores the blood sugar to normal levels within 5 to 15 minutes by signalling the liver to make more glucose. Children under 5 years of age should be given a dose of 0.5 mg glucagon in the same manner. After giving glucagon, contact emergency services. Let the diabetes health care team know about any serious episodes of hypoglycemia. Anyone at home with a person that is at risk for hypoglycemia should be taught how to inject glucagon and have it on hand at all times.
After an episode of hypoglycemia has been reversed, the individual should eat their usual meals or snacks. If it will be more than one hour until the next scheduled meal, the individual should have a snack that includes a protein source and at least 15 g of carbohydrate, as long as there are no other problems caused by the episode.
People who have reactive hypoglycemia but do not have diabetes can usually control symptoms by eating small, frequent meals, and avoiding meals that are high in carbohydrates.
People who are at risk of experiencing hypoglycemia should wear a MedicAlert® bracelet so that emergency personnel don't mistake their symptoms of dizziness, confusion, and inappropriate behaviour for drunkenness.
*All medications have both common (generic) and brand names. The brand name is what a specific manufacturer calls the product (e.g., Tylenol®). The common name is the medical name for the medication (e.g., acetaminophen). A medication may have many brand names, but only one common name. This article lists medications by their common names. For information on a given medication, check our Drug Information database. For more information on brand names, speak with your doctor or pharmacist.
All material copyright MediResource Inc. 1996 – 2017. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/condition/getcondition/Hypoglycemia